Heavy Rain, Chester
- When
- August 22, 6:29 AM EST
- Where
- Chester County, 1.73 mi ENE of Downingtown
- Reported by
- Mesonet
- Coordinates
- 40.030, -75.670
Just over two inches of rain fell from thunderstorms the day before.
Thunderstorms developed near a triple point of a low pressure system. These thunderstorms produced lightning and heavy rainfall as they moved through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms developed near a triple point of a low pressure system. These thunderstorms produced lightning and heavy rainfall as they moved through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 22, 2:38 AM EST, 3 hours 51 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
338 AM EDT MON AUG 22 2016
.SYNOPSIS...
High pressure centered over the lower Ohio River Valley early
this morning will build to the east. The center of the high is
forecast to pass over our region on Tuesday before moving off the
coast and drifting out to sea. A cold front approaching from the
northwest is expected to arrive on Friday. Another area of high
pressure is anticipated to build from the Great Lakes to New
England and southeastern Canada over the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The cold front that brought the showers and thunderstorms to the
area Sunday has moved offshore, and a second will move across the
area through the day. This front will bring lower dewpoints across
the entire area. High temperatures will end up close to normal,
and with lower dewpoints it will feel much less humid than it has
recently. Winds will gust 20-25 mph through the day, so that may
actually make it feel a little cooler. Mostly clear conditions are
expected through the day with only some periodic high level
clouds.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
A quiet and cool night ahead across the area tonight as high
pressure builds across the east coast. Light winds and clear skies
will allow for good radiational cooling to take place. With low
dewpoints, temperatures will be able to fall several degrees below
normal across the region.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
High pressure is forecast to be located over our region on
Tuesday. We are anticipating a mostly clear sky and low humidity
for Tuesday and Tuesday night. Maximum temperatures should favor
the middle and upper 70s in the north and the lower and middle 80s
elsewhere. Overnight low are expected to be mainly in the middle
and upper 50s except in urban areas and along the coast where
minimum readings will likely be in the 60s. A clear sky and light
wind may allow for the development of late night river valley fog
across parts of eastern Pennsylvania and northern New Jersey.
The center of the high is forecast to pass off the coast and
begin moving out to sea on Wednesday. Our region should then be in
the southerly return flow on the back side of the high late in the
week with a gradual increase in both heat and humidity
anticipated. Maximum temperatures should again be around 90
degrees in our central on southern counties on Friday.
No precipitation is expected for Wednesday and Thursday. The
model guidance continues to bring a cold front from the northwest
into our region on Friday. The guidance has been trending toward
lessening the precipitation with the front, so we will mention
only a slight chance of showers and thunderstorms for that time
period.
High pressure is expected to build down from the northwest and
north for the weekend and we will continue the dry forecast. Highs
on Saturday and Sunday should favor the 80s.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Mostly VFR conditions are expected across the TAF sites through
the period. The only exceptions would be if any fog develops
around or shortly before daybreak today or Tuesday. Otherwise,
mostly clear skies are expected today and tonight with only some
high level clouds.
Winds will increase out of the northwest today and gust around 20
knots through the day. The gusts will drop off around or just
before sunset, and eventually become light and variable/calm
overnight as high pressure builds across the area.
OUTLOOK...
Tuesday through Friday...Mainly VFR.
&&
.MARINE...
A Small Craft Advisory remains in place across the waters as
winds are expected to gust around 25 knots behind the cold front
that is offshore now and the secondary frontal boundary moving
across the area later today. The gusts are expected to drop off
this evening as winds lighten while high pressure builds across
the area overnight.
OUTLOOK...
Tuesday through Friday...No marine headlines are anticipated.
RIP CURRENTS...
There is a low risk for the development of dangerous rip currents
today due to the offshore flow.
The probable risk for the development of dangerous rip currents
on Tuesday is low.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ430-
431-450>455.
&&
Synopsis...Iovino
Near Term...Robertson
Short Term...Robertson
Long Term...Iovino
Aviation...Iovino/Robertson
Marine...Iovino/RobertsonHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 338 AM EDT MON AUG 22 2016 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-230745- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 338 AM EDT MON AUG 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-230745- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 338 AM EDT MON AUG 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-230745- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 338 AM EDT MON AUG 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
413 AM EDT MON AUG 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM LIGHTNING MIDDLETOWN 39.45N 75.71W
08/21/2016 NEW CASTLE DE 911 CALL CENTER
2 HOUSES STRUCK
0400 PM FLOOD BEAR 39.62N 75.68W
08/21/2016 NEW CASTLE DE TRAINED SPOTTER
FLOODING ON ROUTE 40 NEAR THE RAILROAD TRACKS.
0430 PM FLOOD 1 SSW MELITOTA 39.25N 76.15W
08/21/2016 KENT MD MESONET
SIX INCHES OF FLOWING WATER AT ROUTE 298 AND NICHOLSON
ROAD
0441 PM HEAVY RAIN 1 SE BETTERTON 39.36N 76.06W
08/21/2016 M2.07 INCH KENT MD MESONET
0454 PM HEAVY RAIN LITTLE NECK FARMS 39.17N 76.26W
08/21/2016 M1.85 INCH KENT MD MESONET
0500 PM HEAVY RAIN MCKINLEYVILLE 39.11N 76.18W
08/21/2016 M5.41 INCH KENT MD MESONET
0515 PM HEAVY RAIN PROSPECT BAY 38.92N 76.20W
08/21/2016 M2.31 INCH QUEEN ANNE'S MD MESONET
0515 PM HEAVY RAIN 1 WSW CHURCH HILL 39.14N 75.99W
08/21/2016 M3.34 INCH QUEEN ANNE'S MD MESONET
0515 PM HEAVY RAIN THE GROVE 39.19N 76.01W
08/21/2016 M3.02 INCH QUEEN ANNE'S MD MESONET
0515 PM HEAVY RAIN AMBERLY TRAILER PARK 39.21N 76.06W
08/21/2016 M3.10 INCH QUEEN ANNE'S MD MESONET
0520 PM HEAVY RAIN 1 ENE BETTERTON 39.37N 76.06W
08/21/2016 M2.65 INCH KENT MD MESONET
0520 PM HEAVY RAIN 1 ENE PLEASANT COVE 39.37N 75.83W
08/21/2016 M2.56 INCH KENT MD MESONET
0530 PM HEAVY RAIN CENTREVILLE 39.04N 76.07W
08/21/2016 M2.10 INCH QUEEN ANNES MD MESONET
ONE-HOUR RAINFALL
0621 PM TSTM WND DMG BELLEPLAIN 39.27N 74.87W
08/21/2016 CAPE MAY NJ 911 CALL CENTER
TWO TREES DOWN
0640 PM HEAVY RAIN STEVENSVILLE 38.98N 76.31W
08/21/2016 M2.00 INCH QUEEN ANNES MD TRAINED SPOTTER
KENT ISLAND
0709 PM HEAVY RAIN GALENA 39.34N 75.88W
08/21/2016 M3.01 INCH KENT MD SOCIAL MEDIA
1000 PM HEAVY RAIN ROCK HALL 39.14N 76.24W
08/21/2016 M2.22 INCH KENT MD CO-OP OBSERVER
1000 PM HEAVY RAIN CENTREVILLE 39.04N 76.07W
08/21/2016 M2.12 INCH QUEEN ANNES MD CO-OP OBSERVER
1000 PM HEAVY RAIN GRASONVILLE 38.96N 76.21W
08/21/2016 M3.14 INCH QUEEN ANNES MD CO-OP OBSERVER
1000 PM HEAVY RAIN BLACKBIRD 39.37N 75.66W
08/21/2016 M2.45 INCH NEW CASTLE DE DEOS
1000 PM HEAVY RAIN TOWNSEND 39.39N 75.69W
08/21/2016 M2.12 INCH NEW CASTLE DE DEOS
1000 PM HEAVY RAIN MILTON 38.78N 75.31W
08/21/2016 M2.36 INCH SUSSEX DE TRAINED SPOTTER
1000 PM HEAVY RAIN DOWNE TWP 39.26N 75.15W
08/21/2016 M2.43 INCH CUMBERLAND NJ SOCIAL MEDIA
&&
EVENT NUMBER PHI1601761 PHI1601760 PHI1601772 PHI1601762 PHI1601763
PHI1601764 PHI1601765 PHI1601766 PHI1601767 PHI1601768 PHI1601769
PHI1601770 PHI1601771 PHI1601773 PHI1601774 PHI1601775 PHI1601776
PHI1601777 PHI1601778 PHI1601779 PHI1601780 PHI1601781 PHI1601782
IOVINOThe national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
Just over two inches of rain fell from thunderstorms the day before.
Just over two inches of rain fell from thunderstorms the day before.
Just over two inches of rain fell from thunderstorms the day before.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647915, 647916, 647917.